Alert archive / Illinois / Flash Flood Warnings in 2018
Flash Flood Warning 2, NWS Chicago, IL
NWS Chicago, IL issued this flash flood warning at Jun 9, 2018, 4:42 AM CDT for Cook County, Illinois. It was in force for 3 hr. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 9, 2018, 4:42 AM CDT (09:42 UTC)
- Expired
- Jun 9, 2018, 7:45 AM CDT
- In force
- 3 hr
- Issued by
- NWS Chicago, IL
- Area
- Storm-based polygon
- Flood severity
- None
County Cook County, IL
The radar
The Chicago radar (KLOT), 57 km from the middle of the area, began a volume at 09:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 4:48 AM CDT | HEAVY RAIN 2.3 | Wheeling, IL | AT PALWAUKEE AIRPORT 2.3 INCHES FELL BETWEEN 4 AND 447 AM CDT. 2.5 INCHES SINCE 320 PM. |
| Jun 9, 4:50 AM CDT | FLASH FLOOD | Des Plaines, IL | SEVERAL ROADS FLOODED, IMPASSABLE AND CLOSED IN DES PLAINES. |
| Jun 9, 5:00 AM CDT | FLASH FLOOD | Wheeling, IL | NUMEROUS ROADS CLOSED INCLUDING PORTIONS OF DUNDEE RD |
| Jun 9, 5:00 AM CDT | HEAVY RAIN 2.36 | Northbrook, IL | VIA WEATHER BUG NETWORK |
| Jun 9, 5:00 AM CDT | HEAVY RAIN 3.54 | Glenview, IL | VIA WEATHERBUG NETWORK |
| Jun 9, 5:29 AM CDT | HEAVY RAIN 3.25 | Wheeling, IL | THROUGH 529 AM CDT AT PWK ASOS |
| Jun 9, 5:45 AM CDT | FLASH FLOOD | 4 Ene Arlington Heights, IL | CAR STRANDED IN FLOOD WATERS ON HINTZ RD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 9.7 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 606 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 1081 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 4.3
The text
As transmitted.
248
WGUS53 KLOT 090942
FFWLOT
ILC031-091245-
/O.NEW.KLOT.FF.W.0002.180609T0942Z-180609T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Chicago/Romeoville Il
442 AM CDT SAT JUN 9 2018
The National Weather Service in Chicago has issued a
* Flash Flood Warning for...
North central Cook County in northeastern Illinois...
* Until 745 AM CDT
* At 440 AM CDT, Doppler radar indicated slow moving thunderstorms
producing torrential rain across the warned area. The Palwaukee
Executive Airport has picked over 2 inches of rain in just over an
hour. Additional heavy rainfall is expected early this morning and
will result in flash flooding.
* Some locations that will experience flooding include...
Arlington Heights, Des Plaines, Mount Prospect, Glenview, Buffalo
Grove, Wheeling, Park Ridge, Northbrook, Wilmette, Morton Grove,
Winnetka, Glencoe, Rosemont, Niles, Prospect Heights, Northfield
and Golf.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding. Do not drive into areas where water covers the
road.
&&
LAT...LON 4212 8773 4199 8783 4201 8791 4210 8800
4215 8795 4215 8790
$$
IZZI1 follow-up statement
648
WGUS73 KLOT 091059
FFSLOT
Flash Flood Statement
National Weather Service Chicago/Romeoville Il
559 AM CDT SAT JUN 9 2018
ILC031-091245-
/O.CON.KLOT.FF.W.0002.000000T0000Z-180609T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cook IL-
559 AM CDT SAT JUN 9 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 AM CDT FOR
NORTH CENTRAL COOK COUNTY...
At 556 AM CDT, Doppler radar continued to indicate showers and
isolated thunderstorms across the warned area. The heaviest rainfall
has ended, but runoff and flash flooding will continue from the very
heavy rain that fell overnight. Doppler radar and rainfall
measurements suggest many areas picked up between 2 to locally over
3.5 inches of rain in just a couple hours overnight.
Law enforcement officials report flooding on many roads and some
roads are closed and impassable. Do not drive around barricades and
don't drive into areas where water covers the roads.
Some locations that will experience flooding include...
Arlington Heights, Des Plaines, Mount Prospect, Glenview, Buffalo
Grove, Wheeling, Park Ridge, Northbrook, Wilmette, Morton Grove,
Winnetka, Glencoe, Rosemont, Niles, Prospect Heights, Northfield and
Golf.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4212 8773 4199 8783 4201 8791 4210 8800
4215 8795 4215 8790
$$
IZZIWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 3:05 AM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, Jun 9, 3:05 AM CDT, 1 hour 37 minutes before
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 305 AM CDT Sat Jun 9 2018 .SHORT TERM... 258 AM CDT Through tonight... Challenge in the short term remains attempting to pin down the better shower & T-storm chances in this weakly forced, weakly sheared, but moist and moderately unstable air mass. GOES 16 simple water vapor RGB depicted a well defined closed circulation tracking across northern/central IL early this morning. This disturbance is likely driving the convection over northern IN. Another subtle shortwave/developing MCV near DBQ is helping force a loosely organized MCS over north central and northwest IL. PWATs from the 00z soundings at ILX and DVN were in the neighborhood of about 150% of normal and given the seasonably high freezing levels, and relatively slow storm motion will need to watch for locally heavy to potentially excessive rainfall. Seeing some evidence just before 08Z that convection could be lining up east to west on the southwest flank of this small MCS, which does raise the concern for cell training and flash flooding through early this morning. Will continue to monitor short term trends, if convection continues to gain organization may need to consider a short fused flash flood watch for portions of our CWA. This MCS and associated MCV will slowly move eastward across the area this morning with fairly widespread shower and thunderstorm activity expected to continue moving and developing east and southeast across the area. Have increased pops considerably this morning to account for these trends. There is a fairly consistent and strong signal in the CAMs that this afternoon into early this evening will be a lull in the rain and attempted to depict this trend in the grids. Another weak shortwave or MCV is progged to approach the area tonight and ramp pops up accordingly, though CAMs would suggest this activity would be on a weakening trend as it enters our area. Given the expected break in precip this afternoon, stuck close to model guidance for high temps today with the assumption being that we will see a healthy rebound in temps this afternoon in the wake of this morning convection. Winds off the lake will continue to provide free air conditioning for areas adjacent to Lake Michigan. - Izzi && .LONG TERM... 305 AM CDT Sunday through Friday... Unsettled conditions are expected to generally continue through Tuesday. Again, small scale disturbances with limited predictability should continue to produce periodic bouts of showers and T-storms Sunday through Monday night, though again there should be extended periods of dry weather in between the rainfall. A northern stream shortwave trough is expected to track east near the Canadian border Monday into Tuesday with a trailing cold front expected to move across the area Tuesday. The front should bring an end to the unsettled pattern with Canadian high pressure building in and resulting somewhat cooler and drier conditions for a couple days. - Izzi && .AVIATION... For the 06Z TAFs... Main forecast concern remains thunderstorm potential overnight and again Saturday night. With little in the way of surface forcing and only weak mid level forcing, overall confidence in areal coverage and timing of thunderstorm potential is low. Radar trends will be the main guidance for the next few hours, as thunderstorms associated with a weak mid level shortwave spread over northwestern IL and track slowly to the east. Expect that the area of Ts will hold together as it tracks through northcentral IL, but confidence is lower in the area of shra/tsra maintaining integrity as it moves into the slightly more stable air mass in the nely flow of nern IL/nwrn IN. Have timed the leading edge of the pcpn to reach KRFD by arnd 09z and will carry a tempo group for 09-12z. Will only go with prevailing shra and vcts for the Chicago area terminals due to the uncertainty that active TS will keep going over nern IL. There is a chance that some activity could linger through mid morning, depending on the ewd progression of the shortwave. Following the passage of the shortwave, the remainder of the day should be relatively quiet with the latest guidance suggesting that any new thunderstorm would be either west of the terminals across IA or north across WI. Winds are expected to remain light northeasterly overnight and then generally easterly on Saturday. A frontal boundary may help turn winds more southeast or south/southeast in the morning before winds turn back easterly at the Chicago area terminals. && .MARINE... 305 AM CDT A quasi-stationary frontal boundary will remain just south of the lake through the weekend. This front will act as the focus for periods of thunderstorms, possibly impacting the southern portions Lake Michigan through weekend. Outside of any thunderstorm activity, winds are expected to remain, generally, easterly to northeasterly up to 15 kt through Monday. A weak cold front will approach the western lakes region late Monday into Tuesday. This will result in a brief period of southerly winds Monday night, before winds shift northwesterly as the front pushes across the lake on Tuesday. && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE) FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT: WWW.FACEBOOK.COM/NWSCHICAGO WWW.TWITTER.COM/NWSCHICAGO WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Jun 9, 4:31 AM CDT, 11 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
431 AM CDT Sat Jun 9 2018
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
100945-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-DeKalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Lake IN-Porter-Newton-Jasper-Benton-
431 AM CDT Sat Jun 9 2018 /531 AM EDT Sat Jun 9 2018/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Significant Thunderstorm Risk...with an associated:
Limited hail risk...up to up to 1 inch in diameter.
Limited damaging wind risk...up to 60 mph.
DISCUSSION...
Showers and thunderstorms are likely this morning and should end
from the north and west late this morning into the early
afternoon. Another round of showers and thunderstorms is possible
tonight. Locally heavy rain and frequent lightning are the
primary threats with the storms, though there is a slight chance
of an isolated severe thunderstorm or two producing hail or strong
winds.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Sunday and Monday...
Limited Severe Thunderstorm Risk.
Tuesday through Friday...
Limited Thunderstorm Risk.
.SPOTTER INFORMATION STATEMENT...
Spotters activation is not expected.
GENERAL STORM MOTION OF THE DAY:
Moving toward east at 20 mph.
LMZ740>745-100945-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
431 AM CDT Sat Jun 9 2018
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Significant Thunderstorm Risk...with an associated:
Limited thunderstorm wind gust risk...up to 40 knots.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Sunday...
Limited Severe Thunderstorm Risk.
Monday through Friday...
Limited Thunderstorm Risk.
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-100945-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan Holland to Whitehall MI 5 nm off shore to mid-
line of lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
431 AM CDT Sat Jun 9 2018
This Hazardous Weather Outlook is for portions of the open waters
of Lake Michigan.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Significant Thunderstorm Risk...with an associated:
Limited thunderstorm wind gust risk...up to 40 knots.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Sunday...
Limited Severe Thunderstorm Risk.
Monday...
Limited Thunderstorm Risk.
Tuesday...
Elevated Thunderstorm Risk.
Wednesday through Friday...
Limited Thunderstorm Risk.
- Izzi
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoIn the hours before
Special weather statement, Jun 9, 1:49 AM CDT, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville Il
149 AM CDT SAT JUN 9 2018
ILZ008-090715-
Ogle IL-
149 AM CDT SAT JUN 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OGLE COUNTY UNTIL
215 AM CDT...
At 148 AM CDT, Doppler radar was tracking a strong thunderstorm over
Forreston, or 9 miles south of Freeport, moving northeast at 20 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northwestern Ogle
County, including the following locations: Adeline.
LAT...LON 4220 8943 4217 8941 4212 8948 4208 8959
4217 8969 4220 8969
TIME...MOT...LOC 0648Z 239DEG 17KT 4216 8957
IZZILocal storm report, Jun 9, 4:15 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
415 AM CDT SAT JUN 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 AM FLASH FLOOD ROCKFORD 42.27N 89.06W
06/09/2018 WINNEBAGO IL 911 CALL CENTER
NUMEROUS ROADS FLOODED, OFFICIALS IN PROCESS OF
BARRICADING VARIOUS FLOODED AND IMPASSABLE INTERSECTIONS.
&&
- IZZIThe office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 1:49 AM CDT | Special Weather Statement | LOT | Ogle | 26 min |
| Jun 9, 2:06 AM CDT | Severe Thunderstorm Warning | LOT | Ogle, Winnebago | 24 min |
| Jun 9, 2:35 AM CDT | Areal Flood Advisory | LOT | Boone, Ogle, Winnebago | 3 hr |
| Jun 9, 2:57 AM CDT | Flash Flood Warning | LOT | Boone, Winnebago | 3 hr |
| Jun 9, 3:33 AM CDT | Areal Flood Advisory | LOT | McHenry | 3 hr |
| Jun 9, 8:12 AM CDT | Areal Flood Warning | LOT | Cook | 9 hr |
| Jun 9, 10:00 AM CDT | River Flood Advisory | LOT | Cook | 13 hr |
| Jun 9, 2:58 PM CDT | Marine Dense Fog Advisory | LOT | 36 hr | |
| Jun 9, 3:29 PM CDT | Flash Flood Watch | LOT | LaSalle, Lee, Ogle, Winnebago | 19 hr |
| Jun 9, 5:23 PM CDT | Dense Fog Advisory | LOT | Lake | 10 hr |
Nearby
Flash Flood Warnings in Illinois, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.